Radiation cystitis

FormerMember
FormerMember
  • 7 replies
  • 31 subscribers
  • 3472 views

Ihi everyone, I am wondering if anyone has any ideas I don’t know what to do, I feel my life is over and there seems to be no options. I finished radiotherapy in 2012 for cervical cancer and have had increasing problems with my bladder and bowel since but  since Christmas things have gotten really bad, I am losing a lot of blood every time I wee, I have had 7 litres of blood since December and countless courses of antibiotics for UTIs. I have had bladder washes and  diathermy but with no help and my urologist says there is nothing they can do except topping me up with blood which is just reactive to when I’m at the end of coping. Removing my bladder isn’t an option they say due to the damage to it and surrounding tissues which would make it to high risk. Thanks for taking the time to read T x

  • Hi Tracy can you send me a friend request I am a fellow sufferer xx

    hugs to you from Carol x

  • Hi TracyC

    I can empathise with having bladder problems as a result of cervical cancer treatment.  I had a radical hysterectomy which caused a lot of nerve damage to my bladder which means I have urinary retention so I need to use catheters to enable me to properly empty my bladder.  I also had radiotherapy which the consultant suggested may have caused further problems: in addition to the retention I have stress incontinence and urinary frequency.  So, different problems to yours but like you I do have a problem with recurrent UTIs.  I was wondering if there was anything more that could be done to reduce your risk for UTIs?  I pay a lot of attention to ensuring I keep well hydrated and have virtually eliminated caffeine from my diet as it irritates my bladder; in terms of alcohol I only have a small glass of wine with meals very occasionally. Have you heard about the non-antibiotic options such as D-mannose and Hiprex which may help prevent UTIs?  I haven't tried Hiprex but I do take D-mannose which is said to help guard against UTIs due to E.coli.  If you wanted to know more about these options then I suggest the website: https://bladderhealthuk.org/  - they have a good helpline.

    I was diagnosed with stage 2A squamous cell cervical cancer (node negative) in 2017 following symptoms: persistent, watery, yellow vaginal discharge then post-menopuasal bleeding.  My treatment was a radical hysterectomy followed by chemo-radiotherapy.  My long term side effects include lymphoedema and urinary retention which I manage with intermittent self catheterisation.
  • FormerMember
    FormerMember in reply to Beth2

    I so understand, radium burns have affected my bowel and bladder.  I was getting UTI’s every month I had taken so many different antibiotics that I ended up getting a fully resistant infection, I was very poorly as the infection raged and there was nothing the urologist could do about it. I was hospitalised and given intravenous AB.  After 3months I started to put weight back on and felt better. I am now on Co amoxiclav 625mg prophylactic morning, hiprex and d-mannose in the evening and so far 4mths later still clear.

  • FormerMember
    FormerMember in reply to FormerMember

    Thankyou for your reply x

  • FormerMember
    FormerMember in reply to Beth2

    Thankyou for your reply x

  • FormerMember
    FormerMember

    Thankfully I’ve never had cancer, I’m on this site because my mother had C 18mths ago. I obviously haven’t suffered like you, but I do have a condition that I was born with which affects the bladder, so I suffered from acute chronic cystitis for years. I swear by Cranberry juice, it’s worked wonders for my UTIs.  I wish you good Luck 

  • I'm sorry that you had to face this problem. After radiation therapy, most patients face disruption of the work of nearby organs. The main problem is that it cannot be cured because the cells die entirely.  But you should not despair! Medicine does not stand still, and perhaps there will be a way to alleviate your suffering in a few years. In addition, you can contact other doctors who may prescribe you at least medications. I also had cystitus, so I understand how uncomfortable you are.  Good luck!